Washington, 2018

High Wind in Washington, November 4, 2018

November 4, 2018 · NWS OTX · 3 events in 2 counties and zones

An active and progressive weather pattern continued through the first week in November as a strong westerly jet stream persisted over the Cascade Mountains. These stronger winds aloft occasionally surfaced especially in the overnight and morning hours into the downslope lee valleys of the Cascades east slopes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An active and progressive weather pattern continued through the first week in November as a strong westerly jet stream persisted over the Cascade Mountains. These stronger winds aloft occasionally surfaced especially in the overnight and morning hours into the downslope lee valleys of the Cascades east slopes. Toppled trees lead to scattered power outages in communities in these lower elevation valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 4, 3:46 AM PST, 3 hours 14 minutes earlier.

Area forecast discussion, Nov 4, 3:46 AM PST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
346 AM PST Sun Nov 4 2018

.SYNOPSIS...
Wet weather is expected this morning over the Idaho panhandle
this morning with drying behind a cold front over eastern
washington. Breezy conditions are expected today with showers
favored mainly near the Cascades and Idaho Panhandle. Temperatures
will be seasonably cool and mountain showers are expected to
continue into Monday and Tuesday. There is the potential for drier
conditions toward the middle part of next week.

&&

.DISCUSSION...
Today through Monday...Satellite this morning shows a cold front
pushing into the Cascades early this morning with radar displaying
extensive showers ahead of the front...with drying behind the
front. This cold front will transit eastern Washington and north
Idaho this morning with a few more hours of rain over far eastern
Washington and north Idaho...and a rain shadow developing in the
lee of the Cascades. By afternoon lingering showers will continue
over the Idaho Panhandle and northeast mountains of Washington
and along the Cascade crest with snow showers above 5000 feet or
so as snow levels drop behind the front. The Columbia Basin will
be drying out and some sunbreaks are likely this afternoon in the
as the deep feed of Pacific moisture becomes directed mainly into
Oregon. The main issue for most of the exposed terrain of the
basin this afternoon will be breezy and gusty winds as cold
advection in the wake of the cold front spills over the Cascades
and invades the eastern Washington. In general winds of 15 to 20
mph look likely with gusts in the 30 mph range...however the
higher exposed terrain around the region including the Waterville
Plateau...the Pomeroy/Alpowa summit area and the exposed terrain
of the Palouse will see slightly stronger winds with gust
potential in the 40 mph range. Temperatures today will be mild and
above normal with adiabatic compressional warming in the well
mixed post frontal breezy air mass.

Tonight winds will subside somewhat but remain on the breezy side
as swift westerly flow aloft continues over the region. This will
keep the fog potential low tonight despite cooler temperatures. A
few orographic snow showers will continue driving into the Idaho
Panhandle and slopping over the Cascade crest with some minor
accumulations on the higher terrain. For most of the forecast area
particularly the populated lower elevations it will be a fairly
quiet but cool break period.

For Monday unsettled conditions will prevail with the forecast area
underneath the polar storm track with a weak transient short wave
disturbance...currently visible on satellite in the Gulf of
Alaska south and east of Kodiak Island...sliding down the storm
track from northwest to southeast through eastern Washington and
north Idaho. This will bring another chance of hit-and-miss valley
rain showers and mountain snow showers east of a line from Omak to
Pomeroy with a potential for a few inches of mountain snow above
4000 feet in the Idaho Panhandle which may affect Lookout Pass
with some minor slushy accumulations on the road during the
morning and early afternoon hours. The deep basin will probably be
too far west of this wave to be affected...but the high Cascades
may receive some minor snow accumulations. Monday will be cooler
than today and close to seasonable normal temperatures. /Fugazzi

Tuesday through Sunday...
A deep trough will be in place over much of the CONUS Tuesday
resulting in below normal temperatures. The exception initially
will be over the desert southwest and deep south. The Inland
Northwest will not escape the anomalously cool weather with high
temperatures expected to reach the 40s beginning Monday and
lasting through the workweek. The coolest temperatures will
settle in over the region Wednesday through Friday with highs in
the low 40s and lows in the 20s.

Several weak impulses will slide down the western periphery of the
broad trough and bring a chance for showers. The best chance for
showers lies in the mountains and with the cool temperatures and
low snow levels, it's likely the precip will fall in the form of
snow. Tuesday has the best chance of showers, especially over the
ID panhandle mountains, before the trough slides to the east and a
high amplitude ridge builds off the PacNW coast. At this point it
does not look like any high impact events given PW values are
very low beyond Monday...so just nuisance showers with minimal
overnight accumulations in the mountains.

Models are diverging on exactly where this ridge will establish
itself along with the constant flow of disturbances around its
periphery. This uncertainty is resulting in a gradual warming
toward late in the workweek along with reintroducing some slight
chances of showers by the weekend. If the ridge ends up
establishing itself over the PacNW like the latest GFS is
indicating, could see extensive fog develop through the weekend or
until the ridge begins to break down. /AB

&&

.AVIATION...
12Z TAFS: A moist cold front running from KCQV to KHMS at 12Z will
move into MT by 18Z. Ahead of and along this front -RA with MVFR
ceilings will prevail at the KGEG...KSFF...KCOE and KPUW TAF sites
with ceilings lifting to VFR and becoming broken to scattered
after FROPA between 15Z and 18Z. Some LLWS is possible just ahead
of the FROPA in low elevation sites such as KLWS and KSFF.
Orographic upslope showers will continue to obscure the north
Idaho mountains through 00Z. The KMWH and KEAT are behind the
front at 12Z and benefiting from downslope drying for VFR
conditions. Winds will increase to westerly 15 to 30 kts mph with
gusts to 35-40 Kts between 18Z and 03Z over the Columbia Basin.
Breezy conditions tonight will limit fog potential and VFR
conditions are expected at all TAF sites through 12Z Monday. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        55  36  48  35  46  32 /  90   0  30  30  20  20
Coeur d'Alene  53  36  46  33  45  31 / 100  20  50  50  30  30
Pullman        54  38  48  36  47  32 / 100  10  50  50  40  40
Lewiston       60  42  54  40  53  36 / 100  10  50  40  30  40
Colville       56  36  49  31  47  27 /  30   0  20  20  20  20
Sandpoint      50  34  45  32  44  30 / 100  20  40  40  40  40
Kellogg        48  35  41  34  42  32 / 100  50  80  90  60  50
Moses Lake     62  36  57  32  55  30 /  10   0  10  10   0  10
Wenatchee      58  40  55  40  53  33 /  10  10  10  10  10   0
Omak           59  36  54  35  50  30 /  10   0  20  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Nov 4, 5:59 AM PST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Spokane WA
559 AM PST Sun Nov 4 2018

IDZ001-002-004-026-027-WAZ036>038-042-043-051400-
Northern Panhandle-Coeur d'Alene Area-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-Spokane Area-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
559 AM PST Sun Nov 4 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington and Northeast
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

IDZ003-WAZ031>035-041-044-051400-
Idaho Palouse-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
Waterville Plateau-
559 AM PST Sun Nov 4 2018

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Breezy and gusty winds will prevail today over the Columbia
Basin. Wind gusts to 40 mph are possible this afternoon on higher
exposed terrain. Patchy blowing dust may reduce visibilities at
times in southern Grant County.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Wenatchee Area

When
November 4, 7:00 AM PST to 8:00 AM PST
Where
Wenatchee Area forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Chelan County Public Utility Company reported a power outage on the Entiat River Road near Entiat caused by fallen trees in power lines.

High Wind, East Slopes Northern Cascades

When
November 4, 11:00 AM PST to 1:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company

High winds damaged power lines in the Ski Hill area of Leavenworth leaving an estimated 650 customers without power.

High Wind, East Slopes Northern Cascades

When
November 4, 12:00 PM PST to 1:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company

The Chelan Public Utility Department reported power outages due to trees fouling power lines in the Brender Canyon area near Dryden.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785792, 785784, 785786.